Wyoming, 2019

Hail and Damaging Wind in Wyoming, August 25, 2019

August 25, 2019 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over northeastern Campbell County and tracked southeast through portions of Crook County. The storm produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northeastern Campbell County and tracked southeast through portions of Crook County. The storm produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 4:20 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 25, 4:20 PM MST, 1 hour 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
520 PM MDT Sun Aug 25 2019

.DISCUSSION...(This Evening Through Sunday)
Issued at 240 PM MDT Sun Aug 25 2019

Current surface analysis shows low pressure over western ND, with
cold front extending south into northwest SD and the Black Hills
area. Upper level analysis shows strong jet moving into the area
from the west, with near zonal flow in place. Skies are mostly
sunny to partly cloudy with temps generally in the upper 70s and
80s. KUDX radar still shows a few showers and embedded thunder
over northwest SD, with some activity developing now over the
Black Hills. Winds are northwesterly behind the front, east to
southeast ahead of it.

Active wx is expected across parts of the area late this afternoon
and evening as the cold front and shortwave energy aloft move
further east across the region. Best instability will remain east of
the Black Hills toward central SD, up to 2000 j/kg MUCAPE, with
sufficient shear for supercells late today along and east of the
front. A severe thunderstorm watch has just been issued for far
eastern parts of the forecast area until 03z. Stronger shear further
west behind the front could combine with adequate instability for
strong to marginally severe storms as well from far northeast WY
through the Black Hills area this evening. Large hail, strong wind
gusts, and locally heavy rainfall are possible with the strongest
storms. Trailing upper level energy will continue to bring chances
for showers and storms into the overnight.

Much cooler and brisk conditions can be expected for the first half
of the week as strong northwest flow aloft develops behind
strengthening system to the northeast of the region. Gusty northwest
winds can be expected during the late morning and afternoon hours on
Monday and Tuesday across the SD plains. A few showers are possible
Monday, especially over northwest SD and the Black Hills. Otherwise,
mainly dry conditions for the first half of the week. Highs Monday
and Tuesday will be in the upper 60s and 70s across the plains, with
upper 50s and 60s over the Black Hills. Nighttime lows will drop
into the mid 40s to mid 50s, with some 30s likely over the higher
Black Hills Monday night and Tuesday night. A bit more seasonable
temperatures will return midweek, but temps will generally stay
below average into next weekend. Weak disturbances and another cold
front toward the end of the week could bring a few showers and
storms, but most areas will likely stay dry.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 518 PM MDT Sun Aug 25 2019

Scattered showers and thunderstorms are expected tonight. A few
strong to severe storms are possible this evening. Areas of MVFR
conditions are possible with any showers or storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Aug 25, 5:24 AM MST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
624 AM MDT Sun Aug 25 2019

SDZ014-032-043-044-046-047-049-261300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
624 AM MDT Sun Aug 25 2019 /724 AM CDT Sun Aug 25 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...TODAY AND TONIGHT

A slight risk of severe thunderstorms is forecast for western and
central South Dakota, east of a line from Faith to Wall to Martin.
Large hail and damaging wind gusts are possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
624 AM MDT Sun Aug 25 2019

This Hazardous Weather Outlook is for northwestern and
southwestern South Dakota...the Black Hills of South
Dakota and Wyoming...and northeastern Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated severe thunderstorms are possible this afternoon and
evening. The storms may produce large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 25, 4:32 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     4 SSW DWTN RAPID CITY   44.03N 103.25W
08/25/2019  E60 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

ME
Special weather statement, Aug 25, 4:57 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
557 PM MDT Sun Aug 25 2019

SDZ043-044-260030-
Jackson SD-Bennett SD-
557 PM MDT Sun Aug 25 2019

...STRONG THUNDERSTORM OVER SOUTH CENTRAL JACKSON AND NORTHWESTERN
BENNETT COUNTIES...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm over
Allen, or 11 miles northwest of Martin, moving east at 35 mph.

Hail up to nickel size and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Allen and Hisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern South Dakota.

LAT...LON 4323 10199 4332 10201 4347 10156 4326 10145
TIME...MOT...LOC 2357Z 250DEG 30KT 4329 10190

Trimarchi
Local storm report, Aug 25, 5:23 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     23 WNW DWTN GILLETTE    44.38N 105.96W
08/25/2019  E60 MPH          CAMPBELL           WY   MESONET

&&

TJG
Local storm report, Aug 25, 5:43 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     5 NNW DWTN GILLETTE     44.35N 105.54W
08/25/2019  M71 MPH          CAMPBELL           WY   ASOS

&&

TJG
Local storm report, Aug 25, 5:45 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     2 SW DWTN GILLETTE      44.27N 105.54W
08/25/2019                   CAMPBELL           WY   TRAINED SPOTTER

            2 INCH DIAMETER TREE BRANCHES BROKEN OFF

&&

ME
Local storm report, Aug 25, 5:49 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             5 W DOWNTOWN GILLETTE   44.30N 105.60W
08/25/2019  U0.50 INCH       CAMPBELL           WY   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0636 PM     HAIL             9 W DOWNTOWN GILLETTE   44.24N 105.67W
08/25/2019  U1.00 INCH       CAMPBELL           WY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The radar

The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
August 25, 5:50 PM MST
Where
Crook County, 3 mi ESE of Oshoto
Measured
1 in hail
Reported by
Public
Coordinates
44.563, -104.874

Thunderstorm Wind, Crook

When
August 25, 6:10 PM MST
Where
Crook County, 1 mi SSE of Carlile
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.477, -104.792

The strong winds downed some tree branches. Dime sized hail also fell with the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846558, 846559.